Forums


Triggers and Causes

Venlafaxine withdrawal and Migraine?

  • By IMMA

    I’ve been suffering from migraine for over 30 years. I’ve been taking anti-depressants for almost 10 years, most recently Venlafaxine (since 2008, 225 mg/d). Two weeks ago I started changing from Venlafaxine to Wellbutrin, because of side effect. AT present I’m in the first stage of the switch: taking 150 mg of Wellbutrin together with 150 mg. of Venlafaxine (reduced from 225 mg./d that had been my usual dosage). For the last week I’ve been having an unending migraine.
    COuld this be the result of the reduced Venlafaxine? I should mention that last year I tried reducing the Venlafaxine similarly, to 150 mg/d for 3 mos.) and didn’t have extra migraines.
    If the switch of drug is responsible,, will the migraines go away when my serotonin levels stabilize after I finish phasing out the Venlafaxine?
    Finally: what can I do NOW to relieve the migraine?

    Reply Created with Sketch. reply
  • By Kerrie Smyres Moderator

    I’m inclined to think Wellbutrin is what’s triggering the migraines rather than a withdrawal from venlafaxine, especially because you didn’t have the same trouble when you decreased that dose last year.

    For relief from this current migraine, I recommend contacting your doctor. DHE, sumatriptan (Imitrex), steroids or even an injected NSAID (like ketorolac/Toradol) are all potential treatments and there are others that your doctor might think would be best for you.

    Best of luck in finding migraine relief and figuring out your antidepressants — they can be a bear to sort out!

    Kerrie

    Reply Created with Sketch. reply
  • By Kerrie Smyres Moderator

    Another thing I thought of is that venlafaxine is a pretty solid migraine preventive. I wonder if decreasing it is increasing your migraine severity not necessarily because of serotonin levels, but because it is no longer an effective dose for prevention for you. That doesn’t exactly fit with this not happening last year, unless your other triggers are higher right now. Perhaps the weather or allergies is a factor now and not last year?

    Reply Created with Sketch. reply
  • By IMMA

    I thought that Venlafaxine was a migraine preventive because it raised serotonin levels. The good news is that my doctor says that once I complete the transition to Wellbutrin and my serotonin level stabilises, there’s a good chance that my migraines will get better. Thanks for your attentive response.

    Reply Created with Sketch. reply
  • By Kerrie Smyres Moderator

    Why antidepressants help migraine — and even depression — isn’t well understood. Serotonin is thought to play a role, but how and why is not known for sure.

    It’s great news that your doctor expects you to stabilize. Please let us know how it works out.

    Reply Created with Sketch. reply
  • By Susan Benavidez

    Hi I’ve been taking venlafaxine for about 4 years now and after about 1and a half years of taking along with many other prevention meds and also pain meds I found out that it’s not a good idea to take triptans w/venlafaxine because of seratonin syndrome,which I unfortunately experienced. Now I can’t get much of anything prescribed to me. After experiencing that I was so scared to take anything at all,but my migraines just keep getting worse. Now I would rather have an episode of seratonin syndrome than have migraines that last over 4-5 days.Any more words of wisdom.

    Reply Created with Sketch. reply
  • By Susan Benavidez

    Oh by the way I happened forget to refill my venlafaxine,just before leaving town a while back,and I just wanted to stick my head in a vice and turn until it wouldn’t turn anymore.The physical withdrawal was awful,plus the intensity of the migraine was just out of this world. I didn’t know whether I was coming or going. So if that helps anyone taking it, you have something to talk to your doctor about.

    Reply Created with Sketch. reply
  • By Kerrie Smyres Moderator

    Susan,

    Have you tried other migraine abortives, like Midrin, Migranal or DHE-45? They don’t have the same risk of serotonin syndrome as triptans. If one of those worked for you, you could potentially be able to both treat your migraines and take an antidepressant.

    Also, if you’re not on a migraine preventive, that might be a good thing to look into. Not sure how frequent your migraines are now, but a preventive could reduce them enough that you wouldn’t have to take many abortives.

    Kerrie

    Reply Created with Sketch. reply